Jump to content

Low Sodium


karenlaureti

Recommended Posts

Guest sigmak

Karen,

My mom has been dealing with low sodium as a result of sclc. In fact, this was one of her major symptoms that something was wrong as she suffered a seizure from it. She was in the hospital for a few weeks and they were able to bring it up with IV sodium drip as well as restricting her fluid intake. They told us that once the chemo started working, her sodium level would rise.

After the first round of chemo, her level was still too low, so her dr. prescribed (and I hope I get it right) declomycin to raise sodium. Her levels went up so I guess it must have helped.

I hope this helps....praying for your Dad!

Link to comment
Share on other sites

Can't be much help. My dad has this problem. They are limiting his water intake. What I've read is this condition is caused by a malfunction in the endocrine system due to the cancer. It's actually healthier for the level to come up slowly. However, the condition is hard to treat until the cancer is effected by treatment. Take care.

Link to comment
Share on other sites

My dad was hospitalized and they replaced his fluids, sodium, potassium and calcium levels via IV fluids. From what I understand, dehydration causes those things to plumet too.

Link to comment
Share on other sites

Yes, SCLC causes a syndrome called SIADH (Syndrome of inappropriate anti-diuretic hormome) which causes the sodium to be excreted in the urine and hence low blood sodium levels. To treat my Mom, first they tried a diuretic+fluid and that didn't help. Then she too was put on declomycin which is an antibiotic but is used to treat this problem.

Now it will sometimes run low if she is dehydrated. Last week she was craving potato chips...I wasn't surprised when they said she needed extra fluids!

Link to comment
Share on other sites

BlueEye gave a very good summary of this problem, fairly common as a paraneoplastic syndrome related to protein release that can occur with SCLC (a neuroendocrine tumor). The only thing I'd say is that the drug to treat this, if fluids and diuretics don't reverse it, is called demeclocycline.

-Dr. West

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Restore formatting

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...

Important Information

By using this site, you agree to our Terms of Use.